Self-identification of nonpharmaceutical fentanyl exposure following heroin overdose
Department of Emergency Medicine, Division of Medical Toxicology
Emergency Medicine | Medical Toxicology
OBJECTIVE: To compare user self-identification of nonpharmaceutical fentanyl exposure with confirmatory urine drug testing in emergency department (ED) patients presenting after heroin overdose.
METHODS: This was a cross-sectional study of adult ED patients who presented after a heroin overdose requiring naloxone administration. Participants provided verbal consent after which they were asked a series of questions regarding their knowledge, attitudes and beliefs toward heroin and nonpharmaceutical fentanyl. Participants also provided urine samples, which were analyzed using liquid chromatography coupled to quadrupole time-of-flight mass spectrometry to identify the presence of fentanyl, heroin metabolites, other clandestine opioids, common pharmaceuticals and drugs of abuse.
RESULTS: Thirty participants were enrolled in the study period. Ten participants (33%) had never required naloxone for an overdose in the past, 20 participants (67%) reported recent abstinence, and 12 participants (40%) reported concomitant cocaine use. Naloxone was detected in all urine drug screens. Heroin or its metabolites were detected in almost all samples (93.3%), as were fentanyl (96.7%) and its metabolite, norfentanyl (93.3%). Acetylfentanyl was identified in nine samples (30%) while U-47700 was present in two samples (6.7%). Sixteen participants self-identified fentanyl in their heroin (sensitivity 55%); participants were inconsistent in their qualitative ability to identify fentanyl in heroin.
CONCLUSIONS: Heroin users presenting to the ED after heroin overdose requiring naloxone are unable to accurately identify the presence of nonpharmaceutical fentanyl in heroin. Additionally, cutting edge drug testing methodologies identified fentanyl exposures in 96.7% of our patients, as well as unexpected clandestine opioids (like acetylfentanyl and U-47700).
DOI of Published Version
Clin Toxicol (Phila). 2017 Jul 6:1-6. doi: 10.1080/15563650.2017.1339889. Link to article on publisher's site
Clinical toxicology (Philadelphia, Pa.)
Griswold, Matthew K.; Chai, Peter R.; Krotulski, Alex J.; Friscia, Melissa; Chapman, Brittany; Boyer, Edward W.; Logan, Barry K.; and Babu, Kavita M., "Self-identification of nonpharmaceutical fentanyl exposure following heroin overdose" (2017). Emergency Medicine Publications and Presentations. 96.